Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

126 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes constant bitter taste in the mouth after taking malaria madication?

Answered by
Dr.
Dr. T Chandrakant

General Surgeon

Practicing since :1984

Answered : 16407 Questions

default
Posted on Mon, 25 Aug 2014 in Infections
Question: Hi, my wife XXXXXXX 35 years old was diagnosed of having Malaria +++ about two months ago, she was treated but the fever reappeared. Her major problem now is constant bitter taste in the mouth which makes her lose appetite for food. She has done malaria, typhoid and full blood count tests. The results shows now that she has no malaria but she keeps experiencing this bitter taste in the mouth and lose of appetite and fever. She was prior to this time taking some fertility drugs. But this constant bitter taste and fever is now a huge problem. Please advise
doctor
Answered by Dr. T Chandrakant 2 hours later
Brief Answer:
needs investigations

Detailed Answer:
Hi.
I can understand the plight you and your wife is undergoing through.
I will try to simplify.
The commonest reason for bitter taste in mouth is the medicines your wife has taken particularly for Malaria. Another reasons are fever itself, Amoebic Liver abscess, Bad oral hygiene due to persistent fever and illness.

The mechanism of bitterness is : the medicines which are still in the blood and circulating in the body are secreted in the saliva, and comes in the mouth to give a bitter taste. It will go away when the body is cleared of the medicines with time. And the loss of appetite is again caused by bitter taste , fever , not feeling well is in fact a sign of ill-health. It will be recovered only after the cure.

You say the fever has recurred but the tests are negative for Malaria.
Is it then positive for typhoid ? Or CBC showing high WBC count?

Since your Wife is not well for 2 months, I would recommend you the following investigations if not yet done or to repeat them.
-X-ray Chest to see tuberculosis, any pneumonia, fluid in pleura.
-Ultrasonography of the abdomen to see for signs of TB or other disease, lymph nodes, liver abscess in particular, Genitourinary systems like kidney infection, pelvic inflammatory disease.
-You may please get the findings confirmed by CT scan of the abdomen.
-Blood culture for typhoid and other infections.
-Blood - liver functions, kidney functions, thyroid profile,
-Urine : Routine, microscopy, culture and sensitivity.

The further treatment will depend upon the reports of investigations.





Above answer was peer-reviewed by : Dr. Raju A.T
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Medical Topics

Recent questions on  Oral hygiene

doctor1 MD

i went to the dr. yesterday for sore throat, body aches. was told it was not strep but viral infection. she did notice a pus pocket on the right side of my throat, I was prescribed antibiotics (Z-pack) for 5 days. My dr told me to gargle with salt / warm water. My question is should I try to remove the pus pocket myself with a q-tip, as that is what I have been reading online that several people remove the pus pocket with q-tip.

doctor1 MD

Hello. 3 days ago, I had a short-lived stomach virus,around 24 hours long, and vomited a total of 21 times, causing me to lose some weight and become dehydrated. Ever since then, I have had this continuing bad taste in my mouth. I tried drinking a lot of water, brushing my teeth and tongue constantly, and using mouth wash, but it doesn't seem to work. Originally, the bad taste originated in the left side of my mouth, along my tongue, and now it has spread to my entire tongue. I thought it may have been oral thrush, but I saw no film or change in my tongue's appearance.

doctor1 MD

I am 31 year old female, I had a peritonsillar abcess drained on my right side 3 months ago. I have been for the last several months over the incision were it was drained forming a pus filled pimple that will grow then pop on it owns and the cycle repeats itself. Now another pus filled pimple has grown close to it as dose the exact same thing. I have been to the ENT 3 different times to be placed on abx, steriods and have myself do gargles of peroxide with non alcohol mouthwash. He now want to remove my tonsils and adeniods, I've never had strept throat and I don't suffer from continously sore throats. Is surgery really my only option?

doctor1 MD

I have swollen gums , ulcers on my tongue, and my lower lip has several canker sores. I have been taking metronidazole for the last 3 days. Is this a side effect of the medicine or something else?

doctor1 MD

Is Oil pulling good for teeth?

doctor1 MD

I am 63 years old. and have mouth ulcers. I have had them off an on since childhood. I have been told that they are viral, stress can cause them, hormones can cause them, and certain foods. Since they are considered viral, doctors will say let...